Alert archive / Tennessee / Flash Flood Warnings in 1998

Flash Flood Warning 52, NWS Nashville, TN

May 21, 1998Grundy County, Tennessee

NWS Nashville, TN issued this flash flood warning at May 21, 1998, 9:22 PM CDT for Grundy County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 21, 1998, 9:22 PM CDT (02:22 UTC)
Expired
May 22, 1998, 12:25 AM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Whole counties

County Grundy County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3731 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3731 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1074 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 21, 8:50 PM CDT, 32 minutes earlier.

Area forecast discussion, May 21, 8:50 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
850 PM CDT THU MAY 21 1998

SVR WX ABOUNDS ACROSS THE FA AS LARGE BOW ECHO COMPLEX CONTS TO MOVE
SOUTHEAST THRU THE FA. SECONDARY DEVELOPMENT AREA ACRS SRN MO ATTM
APPEARS TO BE QUITE A BIT MORE CALM THAN INITIAL SVR BOW ECHO WHICH
MOVED THRU BNA AREA THIS EVENING. CURRENT FCST ATTM LOOKS GOOD FOR
THE FA AND WL NOT RECOMMEND ANY CHGS YET W/WEATHER WATCHES STILL IN
EFFECT FOR THE FA.

TROUTMAN

In the hours before

Local storm report, May 21, 7:48 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
748 PM CDT THU MAY 21 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    PARSONS                   TN   .75 INCH HAIL
05/21/98   DECATUR                        DIME SIZE HAIL WAS
                                          REPORTED.
Local storm report, May 21, 8:10 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
810 PM CDT THU MAY 21 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM                              TN   WIND DAMAGE
05/21/98   WILSON                         SHERIFFS OFFICE REPORTED
                                          TREES WERE BLOWN DOWN
                                          COUNTYWIDE.
Local storm report, May 21, 8:32 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
832 PM CDT THU MAY 21 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    MURFREESBORO              TN   WIND DAMAGE
05/21/98   RUTHERFORD                     ROOF WAS BLOWN OFF ST.
                                          ROSE CATHOLIC CHURCH. THE
                                          REPORT WAS RELAYED BY A
                                          RADIO STATION.

0822 PM    RICKMAN                   TN
05/21/98   OVERTON                        FUNNEL CLOUD REPORTED BY
                                          THE PUBLIC.
Local storm report, May 21, 9:04 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
904 PM CDT THU MAY 21 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    CENTERTOWN                TN   WIND DAMAGE
05/21/98   WARREN                         TREES WERE BLOWN DOWN.
                                          ALSO DOWNED TREES AT
                                          IRVING COLLEGE.

0825 PM    COOKEVILLE                TN   WIND DAMAGE
05/21/98   PUTNAM                         TREES BLOWN DOWN IN
                                          COOKEVILLE AND AREAS 2 TO
                                          3 MILES WEST OF
                                          COOKEVILLE.
Special weather statement, May 21, 9:10 PM CDT, 12 minutes before
TNZ005>008-022>027-055>057-059-220245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
910 PM CDT THU MAY 21 1998

...THE SEVERE THUNDERSTORM WATCH FOR PORTIONS OF NORTHWEST MIDDLE
TENNESSEE HAS EXPIRED...
THE IMMEDIATE THREAT FOR SEVERE WEATHER HAS DIMINISHED ACROSS THE
AREA.

TT
Special weather statement, May 21, 9:10 PM CDT, 12 minutes before
TNZ005>008-022>027-055>057-059-220245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
910 PM CDT THU MAY 21 1998

...THE SEVERE THUNDERSTORM WATCH FOR PORTIONS OF NORTHWEST MIDDLE
TENNESSEE HAS EXPIRED...
THE IMMEDIATE THREAT FOR SEVERE WEATHER HAS DIMINISHED ACROSS THE
AREA.

TT

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:00 PM CDTSevere Thunderstorm WarningOHXRutherford, Williamson50 min
May 21, 7:07 PM CDTSevere Thunderstorm WarningOHXBenton, Decatur48 min
May 21, 7:15 PM CDTSevere Thunderstorm WarningOHXPerry50 min
May 21, 7:19 PM CDTSevere Thunderstorm WarningOHXBedford46 min
May 21, 7:25 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb45 min
May 21, 7:25 PM CDTSevere Thunderstorm WarningOHXSmith45 min
May 21, 7:44 PM CDTSevere Thunderstorm WarningOHXCoffee61 min
May 21, 7:49 PM CDTSevere Thunderstorm WarningOHXWayne51 min
May 21, 8:03 PM CDTSevere Thunderstorm WarningOHXWarren47 min
May 21, 8:25 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence50 min
May 21, 8:40 PM CDTSevere Thunderstorm WarningOHXBledsoe, Van Buren50 min
May 21, 8:53 PM CDTSevere Thunderstorm WarningOHXOverton47 min
May 21, 8:56 PM CDTSevere Thunderstorm WarningOHXGrundy, Marion, Sequatchie49 min
May 21, 9:03 PM CDTSevere Thunderstorm WarningOHXFranklin47 min
May 21, 9:12 PM CDTSevere Thunderstorm WarningOHXPickett48 min
May 21, 9:22 PM CDTFlash Flood WarningOHXSequatchie3 hr
May 21, 9:22 PM CDTFlash Flood WarningOHXOverton3 hr
May 21, 9:22 PM CDTFlash Flood WarningOHXBledsoe, Van Buren3 hr
May 21, 11:59 PM CDTSevere Thunderstorm WarningOHXDecatur36 min

Nearby

Flash Flood Warnings in Tennessee, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.